Conference: Modern Sensibilities

A conference exploring modern sensibilities in art and literature as framing each other

Munch Museum, Oslo 23-24 March 2017

Open to all; booking required (fee NOK 300/ NOK 200)

 

 

 

Between the time of Flaubert’s modern novel Madame Bovary and that of Munch’s establishment as a modern artist, the social world saw drastic changes, leading to a culture that explored sensations previously unsaid and unheard, unseen and un-understood. Munch himself spoke of “the modern life of the soul” to describe the intense sensibilities that inspired but also hampered him in his quest for an art that would be able to address those. Hence, we can consider Munch a “conceptual artist of the senses” (Tøjner). This is where Munch’s work meets Flaubert’s novel

Bringing thought and the senses together, Tøjner’s formulation offers a starting point for a discussion of the issues brought up in the exhibition Emma & Edvard Love in the Time of Loneliness (held at the Munch Museum from January 28 to April 17, 2017). Mieke Bal, the exhibition curator, has invited five scholars from a range of orientations and disciplines, who – from different national and historical contexts – will present Munch and Flaubert in a different light, relevant for today.

 

Thursday, 23 March 2017

 

17.00 - 17.30 Registration at the Munch Museum, Oslo

 

17.45 - 18.00 Welcome: Director Stein Olav Henrichsen (Munch Museum)

 

Introduction to Keynote: Jon-Ove Steihaug (Munch Museum) 18.00 - 19.00 Keynote: Mieke Bal, Sensing the Present (60 mins)

 

19.00 - 19.10 Book presentation: Emma & Edvard Looking Sideways: Loneliness and the Cinematic by Mieke Bal, presented by Rachel Burke (10 mins)

 

19.00 - 21.00 Reception and free entrance to the exhibition

Emma & Edvard – Love in the Time of Loneliness

 

 

 

Please note: The exhibition will be open from 10.00 until 21.00. Mieke Bal’s documentary film Hubert Damisch: Thinking Aloud (2011, 20 min), which is relevant for the exhibition and in particular for Friday’s talk by Miguel Ángel Hernández Navarro, will be continually screened at the museum’s cinema between 16.00 and 17.20.

 

 

 

 

Friday, 24 March 2017 – Chaired by Mieke Bal

 

 

08.30 - 09.00 Registration and coffee

 

09.00 - 10.00 Griselda Pollock, University of Leeds: Staging subjectivity: Charlotte Salomon Reading Munch (45 mins followed by discussion)

 

10.00 - 11.00 Ernst van Alphen, Leiden University: Modernity as a Crisis of the Senses (45 mins followed by discussion)

 

11.00 - 11.30 Coffee break (30 min)

 

11.30 - 12.30 Miguel Ángel Hernández Navarro, University of Murcia: Time for

 

 

2

 

Emotions: Anachronism and Expansion in Flaubert / Bal & Williams Gamaker / Munch / Knausgård (45 mins followed by discussion)

 

12.30 - 13.30 Lunch break (60 min)

 

13.30 - 14.30 Kristin Gjesdal, Temple University and University of Oslo: Acting Modern: Art and Love in Ibsen and Munch (45 mins followed by discussion)

 

14.30 - 15.00 Coffee break (30 min)

 

15.00 - 16.00 Jonathan Culler, Cornell University: Flaubert’s Provocation

 

(45 mins followed by discussion)

 

16.00 - 17.00 Round table discussion, chaired by Patricia Berman, Wellesley College

 

 

 

 

 

 

 

 

Please note the Munch Museum’s programme for Saturday 25 March 2017:

 

12.00 - 13.00 Mieke Bal in dialogue with Jon-Ove Steihaug (Munch Museum) 13.30 - 15.45 Screening of four documentary films by Mieke Bal on the

subject of migration, with introduction by Mieke Bal

 

 

 

 

 

 

 

 

 

 

 

 

 

Published Mar. 1, 2017 3:23 PM - Last modified Apr. 1, 2020 12:42 PM